Two Illinois residents are among 34 individuals across the country who have died after experiencing serious vaping-related illnesses, according to the Centers for Disease Control and Prevention.
The death of an Illinois resident in August was believed to be the first in the country related to the outbreak. State health officials did not provide additional details about either of the deaths in order to protect the identities of the deceased.
Since March, there have been 1,604 confirmed and probable lung injury cases associated with the use of e-cigarettes across the country. In Illinois, 153 cases have been reported in Chicago and 33 counties, according to the Illinois Department of Public Health, which says those affected range in age from 13 to 66 years old, with a median age of 22. An additional 41 cases are under investigation in Illinois.
“These illnesses are serious and concerning and new cases continue to be reported daily,” said IDPH Director Ngozi Ezike in a statement.
All of those affected reported using e-cigarettes or vaping devices within 90 days of getting sick, and officials have not been able to attribute their symptoms to another cause. Reported symptoms have included coughing, shortness of breath, diarrhea, fatigue and vomiting, which worsen over a period of days or weeks before hospital admission.
IDPH is working with local health departments and the CDC to investigate the cases. “At this time, there is not a single product or substance linked to all cases, so IDPH urges Illinoisans not to vape or use e-cigarettes products, especially illicit THC based products, while we continue to investigate this outbreak,” Ezike said.
More than 80% of patients who got sick in Illinois reported using products containing tetrahydrocannabinol – THC, the chemical that gives marijuana its high – primarily obtaining them from friends or on the street, according to IDPH. About half of those affected in Illinois reported also using nicotine products.
IDPH has sent 54 products and devices to the Food and Drug Administration for testing since August and recently received information on 17 of those samples. Two of the samples that contained THC were found to also have vitamin E acetate. (Vitamin E is safe as a vitamin pill or to use on the skin, but inhaling vitamin E droplets into the lungs can trigger pneumonia.)
Officials advise anyone who is experiencing any type of chest pain or difficulty breathing after vaping to seek immediate medical attention, even if symptoms arise weeks later. Health care providers caring for patients with unexpected serious respiratory illness should ask about a person’s history of vaping.